Immune-related Neurological Symptoms in an Adolescent Patient Receiving the Checkpoint Inhibitor Nivolumab

    loading  Checking for direct PDF access through Ovid

Abstract

Immune checkpoint inhibitors are a novel group of immunotherapeutic agents for the treatment of cancer. Immune-related adverse events, including neurological symptoms, have been associated with these agents. We present the case of an adolescent with refractory Hodgkin lymphoma treated with nivolumab, a PD1 inhibitor, who developed Hashimoto thyroiditis, posterior reversible encephalopathy syndrome causing seizures, as well as urinary retention, truncal/appendicular spasticity, dysphagia, and a progressive encephalopathy that was clinically consistent with a diagnosis of progressive encephalopathy with rigidity and myoclonus, a stiff-person-syndrome spectrum disorder. He showed response and ultimately full recovery to a combination of intravenous steroids, intravenous immunoglobulin, and plasma exchange. To our knowledge, this is the first documented report of an immune-related neurological reaction to nivolumab in an adolescent patient and expands the spectrum of known nivolumab-associated toxicities.

Related Topics

    loading  Loading Related Articles